Hail, Madison
- When
- May 20, 5:17 AM CST
- Where
- Madison County, 0.54 mi S of East Alton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.862, -90.081
With plenty of mesoscale boundaries across the region from ongoing convection, there were several rounds of severe storms on May 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
With plenty of mesoscale boundaries across the region from ongoing convection, there were several rounds of severe storms on May 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 2:28 AM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 328 AM CDT Sun May 20 2018 .SHORT TERM... (Through Late Tonight) Issued at 327 AM CDT Sun May 20 2018 Convective trends continue to be the primary challenge for the next 24 hours. A 500 mb low is meandering over the central Plains this morning. The low will slowly weaken as it drifts northeast today. The surface reflection of the upper low is very difficult to discern due to the influences of three waves of convection stretching from southern Oklahoma to central Missouri. However, there is a definite surface boundary with cooler and drier air to the north across much of Iowa, central and western Kansas and Nebraska, and warmer and more humid air over Missouri and Illinois. Short range guidance is in pretty good agreement with the mass fields...moving the surface front slowly east/southeast over the next 24 hours. The front moves so slowly, and the synoptic flow is so weak on either side of the front, that I do not think it will be the primary focus for convection. Think mesoscale boundaries from ongoing convection will be the driver as well as weak isentropic lift over the region will be the drivers that produce storms. Should be plenty of instability with 3000+ J/Kg of MUCAPE and 2000+ MLCAPE this afternoon across parts of central and eastern Missouri as well as southern Illinois. There will probably be a diurnal max of activity during the afternoon and early evening, but can't rule out widely scattered thunderstorms overnight tonight as well. Temperatures will be very dependent on precipitation trends...but MOS guidance mid 70s to low 80s looks reasonable. Carney .LONG TERM... (Monday through Saturday) Issued at 327 AM CDT Sun May 20 2018 Chances for showers and thunderstorms will shift into southeast Missouri and southern Illinois as the NAM/GFS are in good agreement that the cold front will move slowly southeast across the CWA on Monday and Monday night. The front will move back north into the region on Tuesday and Wednesday, but the global models are showing upper level ridging moving across Missouri and Illinois which will keep rain chances low. Chances for showers and thunderstorms will increase by late in the week when the global models are showing a trough moving across the Midwest along a stalled front. Temperatures will continue be above normal as 850mb temperatures remain in the middle to upper teens and ECMWF/GFS MOS and GEFS guidance is 5-10F above normal. Britt && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1038 PM CDT Sat May 19 2018 Scattered convection should shift east of the taf sites by 06Z Sunday. A second round of convection may move into COU and the St Louis metro during the morning hours and into the afternoon ahead of a surface low and trailing cold front. Conditions should be VFR outside of the thunderstorms. Surface winds will be somewhat chaotic due to numerous thunderstorm outflow boundaries across the area, but generally southeasterly late tonight then shifting to a westerly direction Sunday morning. SPECIFICS FOR KSTL: Scattered convection should shift east of STL by 06Z Sunday. A second round of convection may move into STL during the late morning hours and into the afternoon ahead of a surface low and trailing cold front. Conditions should be VFR outside of the thunderstorms. Surface winds will be somewhat chaotic due to numerous thunderstorm outflow boundaries across the area, but generally southeasterly late tonight then shifting to a westerly direction Sunday morning. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 354 AM CDT Sun May 20 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 354 AM CDT Sun May 20 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Isolated severe thunderstorms will be possible across the area through this evening. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday The chance of thunderstorms will continue each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. Britt
Special Weather Statement National Weather Service St Louis MO 147 AM CDT SUN MAY 20 2018 MOZ018-200730- Knox MO- 147 AM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 230 AM CDT... At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Greentop, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colony, Greensburg and Baring. LAT...LON 4030 9195 4020 9195 4023 9235 4030 9235 TIME...MOT...LOC 0646Z 270DEG 25KT 4028 9241 Britt
The St Louis radar (KLSX), 55 km away, was scanning. The volume nearest the first event began at 11:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767041, 767042.